Kansas, 2004

Damaging Winds in Kansas, June 2, 2004

June 2, 2004 · NWS ICT · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 8:50 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 2, 8:50 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
950 AM CDT WED JUN 2 2004

.DISCUSSION...MESOSCALE UPDATE

12Z DDC SOUNDING SHOWING WEAK INSTABILITY ABOVE 700MB...BUT STRONG
SPEED SHEAR IN 700-500MB LAYER...SUPPORTING A FEW STRONG/SVR T-STORMS
THIS MORNING.  COULD SEE AN ISOLATED STORM REACH OUR CWA...THOUGH
BULK OF THREAT LIKELY W OF OUR CWA.  WILL MONITOR TO SEE IF STORMS
CAN HOLD TOGETHER.  PRIMARY THREAT WILL BE PENNY/NICKEL HAIL.  HWO
HAS BEEN UPDATED.

WOLF

----------------------------------
915 AM CDT WED JUN 2 2004

.DISCUSSION...

UPDATING FORECAST TO INSERT POPS FOR SOME WIDELY SCATTERED
THUNDERSTORMS AROUND THE AREA THIS MORNING. ACTIVITY APPEARS TO BE
FORMING ALONG 850-700MB THETA-E RIDGE/INSTABILITY GRADIENT. ACTIVITY
IS LIKELY ALSO BEING AIDED BY INCREASING DIFFERENTIAL PVA AHEAD OF
SHORTWAVE OVER THE NORTHERN PLAINS. THINKING ACTIVITY OVER WESTERN
KANSAS MAY SUSTAIN ITSELF THROUGH THE EARLY AFTERNOON HOURS INTO
SOUTHERN SECTIONS OF THE CWA AS 700MB THETA-E ADVECTION ZONE MOVES
EAST. ISOLATED LARGE HAIL WILL BE POSSIBLE. AREA PROFILERS INDICATE
POOR CLOUD BEARING DIRECTIONAL SHEAR, BUT SPEED SHEAR IS ON THE
ORDER OF 30-40KTS.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
311 AM CDT WED JUN 2 2004

FCST CONCERNS...
PCPN/CNVTV CHCS/TRENDS THRU THE END OF THE WEEK...

MSTR INVOF ELEVATED BAROCLINIC ZONE BTWN H5-H7 WL GIVE RISE
TO PERIODIC CLOUDINESS AND PERHAPS SPRINKLES/ISOLD SHWRS THRU
TNGT. ETA POINT SOUNDINGS SUGGESTIVELY TEETERING ON CONDITIONAL
INSTBY ROOTED IN THE 775-650 MB LYR, THOUGH LTL CAPE AVBL ABV.
ANY MEASUREABLE PCPN SHOULD BE ISOLD, MAINL SPRINKLES WITH
RELATIVELY DRY LOW LVLS, SO WL JUST INTRO SPRINKLES FOR NOW.
OTHERWISE, TEMPS XPCTD TO BE 3 TO 5 DEGRRES COOLER OVR TUE, AS
LEADING EDGE OF MODIFIED CANADIAN AIRMASS OOZES SWD INTO THE
CWA. LTL CHG XPCTD INTO THU, WITH PERIODIC MID/HIGH CLOUDS AND
MAXS FAIRLY SIMILAR, GENLY NR 80F OR LWR 80S.

BY THU NGT/FRI, DEEPER LO LVL MSTR NOSING NWD FM THE SRN INTO
THE CNTRL HIGH PLAINS WL ENCOUNTER A STGR SHRTWV IN THE MODEST
NWLY FLO ALOFT. THIS SHOULD LEAD TO AT LEAST SLGT/MODEST CHC
POPS INTO CNTRL KS WITH CNVGNC ON VEERING LO LVL JET ACRS THE
WRN CWA. CHCS FOR ELEVATED CNVTN SHOULD CONT ACRS THE ERN HALF
OF THE CWA INTO THE AFTN FRI, BUT SUSPECT ATMOS WL BCM CAPPED
FOR SFC BASED CNVTN ACRS THE WRN CWA. RENEWED CHCS FOR CNVTN
SHOULD FOCUS TO THE N AND W OF THE AREA FRI EVE, ALG SFC DRYLN
ACRS WRN KS AND CDFNT ACRS NEB. THIS COULD BE BREEDING GROUND
FOR MCS COMPLEX FRI NGT, WITH CORFIDI VECTORS TAKING CNVTN SWD
ACRS MUCH OF THE CWA. OTHERWISE, TEMPS TO REBOUND ACRS WRN KS
ON FRI AFTN, WITH POTNL DEBRI CLOUDS/PCPN HOLDING BACK MAXS A
BIT ACRS THE SE.

LTL CHG TO EXTENDED FCST, XCPT FOR CONSENSUS PURPOSES.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         82  57  81  61 /  10  10  10  20
HUTCHINSON      81  55  81  60 /  10  10  10  20
NEWTON          81  56  80  60 /  10  10  10  20
ELDORADO        82  56  80  60 /  10  10  10  10
STROTHER FIELD  83  58  82  62 /  10  10  10  10
RUSSELL         80  53  82  59 /  10  10  10  30
GREAT BEND      80  54  82  59 /  10  10  10  30
SALINA          81  55  81  60 /  10  10  10  20
MCPHERSON       81  55  81  60 /  10  10  10  20
COFFEYVILLE     83  56  81  60 /  10  10  10  10
CHANUTE         81  54  79  59 /  10  10  10  10
IOLA            81  54  79  59 /  10  10  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jun 2, 8:30 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
930 AM CDT WED JUN 2 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
930 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH MID
AFTERNOON GENERALLY SOUTH OF A LINE EXTENDING FROM HUTCHINSON TO EL
DORADO. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. HAIL
UP TO THE SIZE OF PENNIES AND WINDS UP TO 60 MPH WILL BE THE MAIN
THREATS WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT ACROSS
CENTRAL KANSAS, AND ACROSS MOST OF CENTRAL AND SOUTHEAST KANSAS
FRIDAY THROUGH SATURDAY NIGHT. ALTHOUGH SEVERE WEATHER CANNOT BE
RULED OUT, IT IS TOO EARLY TO SPECULATE ON THE TYPE AND MAGNITUDE
OF ANY SEVERE RISK. LISTEN TO LATER FORECASTS AND OUTLOOKS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID AFTERNOON
ACROSS SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER

The radar

The Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 2, 10:26 AM CST
Where
Harper County, 1 mi N of Anthony
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.167, -98.033

Thunderstorm Wind, Sumner

When
June 2, 11:15 AM CST
Where
Sumner County, 1 mi E of Caldwell
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.033, -97.583

Minor tree damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402385, 5402386.